Alert archive / Minnesota / Tornado Warnings in 2005
Tornado Warning 28, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jun 29, 2005, 10:00 PM CDT for Pine County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2005, 10:00 PM CDT (03:00 UTC)
- Expired
- Jun 29, 2005, 10:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Pine County, MN
The radar
The Duluth radar (KDLH), 82 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 10:20 PM CDT | TSTM WND DMG | 5 N Finlayson, MN | ABOUT 50 PEOPLE OUT OF POWER FROM TREES ON LINES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 7:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2111 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 18.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 300301 TORDLH MNC115-300330- /O.NEW.KDLH.TO.W.0028.050630T0300Z-050630T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 1000 PM CDT WED JUN 29 2005 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * TORNADO WARNING FOR... PINE COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 1030 PM CDT * AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF FINLAYSON...OR ABOUT 16 MILES NORTH OF HINCKLEY...MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... FINLAYSON BY 1010 PM... RUTLEDGE BY 1015 PM... WILLOW RIVER BY 1020 PM... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4630 9305 4616 9305 4614 9257 4636 9259 $$ BRANDT
1 follow-up statement
000 WWUS53 KDLH 300316 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1016 PM CDT WED JUN 29 2005 MNC115-300330- /O.CON.KDLH.TO.W.0028.000000T0000Z-050630T0330Z/ PINE MN- 1016 PM CDT WED JUN 29 2005 ...A TORNADO WARNING CONTINUES UNTIL 1030 PM CDT FOR PINE COUNTY... AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR ASKOV...OR ABOUT 14 MILES NORTH OF HINCKLEY...MOVING EAST AT 25 MPH. THE TORNADO WILL BE NEAR... BRUNO BY 1025 PM IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4629 9299 4613 9302 4611 9258 4636 9259 $$ BRANDT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 29, 2:45 PM CDT, 7 hours 15 minutes earlier.
Area forecast discussion, Jun 29, 2:45 PM CDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 245 PM CDT WED JUN 29 2005 .DISCUSSION...MAIN CONCERN IS ON SEVERE POTENTIAL TONIGHT. SFC LOW COMPLEX IN THE DAKOTAS EXPECTED TO MOVE INTO SOUTHERN MANITOBA. THIS WILL PUSH A STRONG COLD FRONT FOR LATE JUNE INTO THE FA TONIGHT. NUMEROUS TSRA EXPECTED AHEAD OF THIS FRONT AND SPREADING FROM W TO E. SOME TSRA TO REACH SEVERE LEVELS...BUT EASTERLY FLOW OFF OF LAKE SUPERIOR AND WIDESPREAD CLOUD COVER IS KEEPING ATMOSPHERE OVER THE FA VERY STABLE. IT WILL TAKE THE SFC LOW TO MOVE CLOSER TO THE FA BEFORE THE ATMOSPHERE DESTABILIZES ENOUGH TO SEE ANY SEVERE TSRA. WILL REMOVE THE MENTION OF SEVERE FROM THE GRIDS/ZONES DUE TO THIS UNCERTAINTY. THE LOW THEN SLOWLY CROSSES INTO ONTARIO WITH THE COLD FRONT SWEEPING THROUGH THE FA. THE DRY SLOT MOVES ACROSS THE SOUTHERN PORTION OF THE FA THURSDAY MORNING AND HAVE ADJUSTED THE GRIDS TO REPRESENT THE DRY SLOT IMPACTING THE FA. BY THURSDAY AFTERNOON...CAA AND WRAPAROUND -SHRA WILL COVER THE FA. THE SFC LOW MOVES INTO NE ONTARIO BY 12Z FRIDAY WITH SOME LINGERING -SHRA OVER THE FA EARLY... DIMINISHING OVERNIGHT. QUIET WEATHER ON FRIDAY AS A SFC HIGH DRIFTS OVERHEAD. AFTER A COOL START...WAA BEGINS IN THE AFTERNOON FOR A NICE RECOVERY IN TEMPS. THE HIGH MAINTAINS ITS INFLUENCE OVER THE FA FRIDAY NIGHT. NEXT ROUND OF TSRA PROGGED FOR SATURDAY THROUGH SUNDAY NIGHT AS THE NEXT SFC LOW/FRONTAL BOUNDARY AFFECTS THE FA. .AVIATION...WIDESPREAD MVFR AND IFR CONDITIONS WILL PERSIST THROUGH THE NIGHT...AS A WARM FRONT WILL REMAIN SOUTH OF OUR AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE FOR THE REST OF THE NIGHT. SOME OF THESE STORMS MAY BE SEVERE. MAINLY VFR AND MVFR CONDITIONS WILL PREVAIL ON THURSDAY...ALONG WITH SOME SHOWERS. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. GSF/DAP
Hazardous weather outlook, Jun 29, 12:06 PM CDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1206 PM CDT WED JUN 29 2005 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 1206 PM CDT WED JUN 29 2005 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS A PORTION OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. THE MODERATE RISK AREA IS SOUTH OF A LINE FROM PINE CITY TO TRADE LAKE. MAJOR SUPERCELLS WITH TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. THE BULK OF THE SEVERE WEATHER IS EXPECTED BY LATE AFTERNOON AND WILL CONTINUE THIS EVENING. THE REST OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN IS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL RETURN SATURDAY AND CONTINUE THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH GSF
In the hours before
Special weather statement, Jun 29, 8:35 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 835 PM CDT WED JUN 29 2005 MNZ025-033-300155- N. CASS-S. CASS- 835 PM CDT WED JUN 29 2005 TORNADO WATCH NUMBER 554 FOR CASS COUNTY IN MINNESOTA HAS BEEN CANCELLED. THUNDERSTORMS IN CASS COUNTY ARE NO LONGER EXPECTED TO BE SEVERE. 04
Local storm report, Jun 29, 8:45 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
845 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND DMG FEDERAL DAM 47.24N 94.22W
06/29/2005 NORTHERN CASS MN CO-OP OBSERVER
6 TO 7 TREES DOWN INCLUDING A 40 TO 50 FOOT PINE.
0735 PM TSTM WND DMG NISSWA 46.50N 94.30W
06/29/2005 CROW WING MN FIRE DEPT/RESCUE
TREES AND POWER LINES DOWN ALONG WITH POWER OUTAGES
&&
PACKINGHAMSpecial weather statement, Jun 29, 9:35 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 935 PM CDT WED JUN 29 2005 MNZ034-300255- CROW WING- 935 PM CDT WED JUN 29 2005 TORNADO WATCH NUMBER 554 FOR CROW WING COUNTY IN MINNESOTA HAS BEEN CANCELLED. THUNDERSTORMS IN CROW WING COUNTY ARE NO LONGER EXPECTED TO BE SEVERE. 04
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:00 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 38 min |
| Jun 29, 8:37 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 23 min |
| Jun 29, 8:45 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 60 min |
| Jun 29, 9:33 PM CDT | Tornado Warning | DLH | Aitkin | 31 min |
| Jun 29, 10:26 PM CDT | Tornado Warning | DLH | Pine | 34 min |
| Jun 30, 12:07 AM CDT | Special Marine Warning | DLH | 53 min |
Nearby
Tornado Warnings in Minnesota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.